Skip to content
My WebMD Sign In, Sign Up

COPD Health Center

Font Size

COPD: Handling a Flare-Up - Topic Overview

If you have COPD, your usual shortness of breath could suddenly get worse. You may start coughing more and have more mucus. This flare-up is called a COPD exacerbation or a COPD attack.

A lung infection or air pollution could set off an attack. Or it may happen after a quick change in temperature or being around chemicals. You may not always know the cause.

Recommended Related to COPD

What Is Emphysema?

Emphysema is a form of chronic (long-term) lung disease. People with emphysema have difficulty breathing from a limitation in blowing air out. There are multiple causes of emphysema, but smoking is by far the most common. Emphysema is the main type of chronic obstructive pulmonary disease (COPD). Although emphysema has no cure, quitting smoking reduces the rate of emphysema disease progression.

Read the What Is Emphysema? article > >

What are the warning signs?

When you have a COPD flare-up, your normal symptoms suddenly get worse:

  • You may have more shortness of breath and wheezing.
  • You may have more coughing with or without mucus.
  • You may have a change in the color or amount of the mucus.
  • You may have a fever.
  • You may feel very tired.
  • You may be depressed or confused.

Don't panic

Don't panic if you start to have a flare-up. If you are prepared, you may be able to get it under control. Work with your doctor to make a plan for dealing with a COPD attack.

Take your medicines as your doctor says:

  • First, use your quick-relief inhaler. If your symptoms don't get better after you use your medicine, have someone take you to the emergency room. Call an ambulance if needed.
  • With inhaled medicines, a spacer or a nebulizer may help you get more medicine to your lungs. Ask your doctor or pharmacist how to use them properly. Practice using the spacer in front of a mirror before you have a flare-up. This may help you get the medicine into your lungs quickly.
  • If your doctor has given you steroid pills, take them as directed.

Call911 if:

  • You also are having chest pain.
  • You feel like you are suffocating.

After treatment, most people recover.

1

WebMD Medical Reference from Healthwise

Last Updated: May 15, 2013
This information is not intended to replace the advice of a doctor. Healthwise disclaims any liability for the decisions you make based on this information.
Next Article:

COPD: Handling a Flare-Up Topics

Today on WebMD

chest x-ray
SLIDESHOW
Lung Disease Health Check
HEALTH CHECK
 
Senior woman stretching
Article
man with inhaler
Quiz
 
Bronchitis Overview
SLIDESHOW
Household Hazards For People With Copd
ARTICLE
 
Living With Copd
VIDEO
Healthy Home Health Check
HEALTH CHECK
 
Energy Boosting Foods
Slideshow
10 Worst Asthma Cities
SLIDESHOW
 
lung cancer overview slideshow
SLIDESHOW
Hot Tub Disease
VIDEO
 

WebMD Special Sections